Objective.—Heparin-induced thrombocytopenia (HIT) is an antibody-mediated adverse drug reaction that paradoxically is associated with a brief but dramatically increased risk for thrombosis (transient acquired thrombophilia). The objective of this article is to provide practical recommendations for platelet count monitoring in patients receiving heparin, as well as for selection of laboratory assays to detect pathogenic HIT antibodies.
Study Selection.—Relevant literature that focused on frequency and timing of HIT in various clinical settings and that dealt with laboratory testing for HIT antibodies was critically appraised.
Data Extraction and Synthesis.—The author prepared a preliminary manuscript including recommendations that was presented to participants at the College of American Pathologists Conference XXXVI: Diagnostic Issues in Thrombophilia (November 10, 2001). Support of at least 70% of conference participants was required for recommendations to be adopted.
Conclusions.—The risk of immune HIT varies depending on the type of heparin (unfractionated heparin greater than low-molecular-weight heparin) and patient population (surgical greater than medical). Thus, the intensity of platelet count monitoring should be stratified depending on the clinical situation. Platelet count monitoring should focus on the period of highest risk (usually days 5 to 10 after starting heparin) and should use an appropriate platelet count baseline (generally, the highest platelet count beginning 4 days after start of heparin). However, earlier platelet count monitoring is appropriate if the patient received heparin within the past 100 days, as already circulating HIT antibodies can cause rapid-onset HIT with heparin reexposure. Although both antigen and (washed platelet) activation assays are very sensitive for detecting clinically significant HIT antibodies, activation assays have greater diagnostic specificity for clinical HIT.